Alert archive / Virginia / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 331, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 25, 2022, 2:46 PM EDT for Albemarle County, Orange County, City of Charlottesville, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 25, 2022, 2:46 PM EDT (18:46 UTC)
- Expired
- Jul 25, 2022, 3:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Albemarle County, VA, City of Charlottesville, VA, Orange County, VA
The radar
The Sterling radar (KLWX), 123 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 1:46 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 220 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1440 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:35 PM EDT, 11 minutes earlier.
Area forecast discussion, Jul 25, 2:35 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
235 PM EDT Mon Jul 25 2022
.SYNOPSIS...
A cold front will approach through this evening before passing
through tonight. The boundary will stall near the area through
the middle of the week before low pressure and its associated
cold front impact the area late in the week. High pressure may
briefly return for the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Bermuda high will remain over the Atlantic while a cold front
approaches from the northwest. Hot and humid conditions will
persist ahead of the boundary this afternoon. A cold front will
approach the area through this evening before passing through
tonight.
Scattered to numerous showers and thunderstorms have developed
ahead the cold front, primarily near and west of the Blue Ridge
Mountains early this afternoon. High dewpoint advection has
increased instability, primarily near/east of Interstate 95 in
northeastern MD southwestward toward northern and central
Virginia. As this activity propagates eastward toward the higher
instability, strengthening is likely. Shear profiles will
strengthen some and overlap the moderate to high CAPE. A surface
trough will also assist in the development of convection as
well. Therefore, severe storms will become increasingly likely
later this afternoon/evening with damaging winds being the
primary threat. A Severe Thunderstorm Watch is in effect for
Maryland from Frederick County eastward as well as northern and
central Virginia (including Washington and Baltimore Metro
areas), and Jefferson County in eastern WV until 10 pm.
Heavy rain will also be a possibility with precipitable water
values over 2 inches. It does appear that with the cold pool
wind threat of these storms, they should be progressive overall,
and there isn't a strong model signal for re-initiation
processes. Therefore, confidence is too low for a watch.
However, isolated flash flooding is possible, especially if re-
development on outflow boundaries can be locally parallel to the
shear vector.
Convection will diminish in coverage this evening, but isolated
showers/thunderstorms are still possible along the cold front
as it slowly moves through the area later this evening and
overnight. A stronger storm is possible due to the high amounts
of moisture in place.
Highs will be in the upper 80s to lower 90s for most locations,
which is a bit cooler compared to recent days. However, humidity
is quite high, so heat indices could approach 105 degrees,
especially in southern Maryland where storms and clouds will
arrive latest. A Heat Advisory is in effect for this area, but
confidence is too low farther north and west due to arrival of
storms this afternoon and some clouds. Overnight lows will drop
back into the 60s northwest to 70s southeast.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The boundary will stall out over central Virginia Tuesday while
upper-level disturbances pass through in the nearly zonal flow
aloft. Additional showers and thunderstorms are possible,
especially south and west of the boundary over southern MD,
central Virginia into the Potomac Highlands. Isolated severe
storms are possible over this area.
A more potent upper-level disturbance may pass through the area
late Tuesday into Tuesday night. A return flow will develop in
response, and convergence may increase due to some strengthening
fgen forcing along the surface and low-level boundary. With high
pwats in place, this poses a threat for more widespread activity
and possible flooding. Confidence is low at this time since
there is still some divergence as to how strong the fgen forcing
will be.
The boundary will dissipate Wednesday as it pushes farther
north. Hot and humid conditions will return, and this will
continue to bring a chance for showers and thunderstorms,
especially during the afternoon and evening. Warm and humid
conditions will persist Wednesday night.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
A strong upper level trough axis is forecast to pass over the Great
Lakes region on Thursday and shift eastward into the NE US by this
weekend. A surface low associated with the upper trough is forecast
to remain well to the north over eastern Canada but it's associated
front is forecast to drop into our region sometime late Thursday
into Friday. Ahead of the frontal passage, warm and humid conditions
will lead to an increasingly unstable environment. Weak shortwave
energy ahead of the frontal passage combined with the unstable
environment will lead to a chance for showers and strong
thunderstorms on Thursday. The better chance for more widespread
strong thunderstorms will likely be on Friday when forcing from the
frontal passage will combine with decent mid level shear and SFC
CAPE above 1500 j/kg. If favorable shear and CAPE matches up well
with the frontal passage, our region could see a busy day for severe
weather.
The front is forecast to drop south of our region this weekend
and stall nearby. Depending on where the front ends up stalling,
our region could see a return of cooler conditions but with
continued chances for precipitation through the weekend. There
remains a lot of uncertainty on where the front will end up
stalling this weekend.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Thunderstorms will increase and coverage as they pass through
the TAF area generally between 19-23z. Damaging winds are the
primary threat along with brief IFR/subIFR conditions. An
additional t-storm is possible late this evening into the
overnight as a cold front moves through, but coverage will be
more isolated.
Patchy fog is possible overnight, especially around KCHO.
A boundary will remain stalled nearby for Tuesday through
Wednesday, with additional showers and thunderstorms possible.
The strongest storms are most likely near KCHO Tuesday
afternoon/evening, and anywhere Wednesday afternoon/evening.
Showers and thunderstorms may affect all terminals Thursday into
the early parts of this weekend as a front passes through our
region. Strong winds and brief restrictions will be possible at
times Thursday through Saturday.
&&
.MARINE...
A Small Craft Advisory is in effect through 6 PM for the waters,
and it continues through this evening for most of the Bay and
lower Tidal Potomac River, and through the overnight for the
middle portion of the Bay and lower Tidal Potomac River for
south to southwest winds.
Thunderstorms late this afternoon and evening will impact the
waters. Some will be severe with damaging wind gusts. Special
Marine Warnings will be warranted.
A cold front will pass through the waters late this evening and
overnight. An isolated strong storm is possible along the cold
front during this time. The boundary will settle south of the
waters Tuesday before returning northward Tuesday night through
Wednesday. An SCA may be needed for portions of the waters later
Tuesday night into Wednesday morning for a return southerly
flow. Additional showers and thunderstorms are possible Tuesday
and Wednesday. The best chance for strong storms with gusty
winds will be near Drum Point Tuesday afternoon/evening and
across the waters Wednesday afternoon/evening.
SubSCA conditions are mainly expected Thursday into Friday but
thunderstorms could bring gusty winds to all waters at times.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Heat Advisory until 7 PM EDT this evening for MDZ017-018.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ530-
535-536-538.
Small Craft Advisory until midnight EDT tonight for ANZ531>533-
539>542.
Small Craft Advisory until 6 AM EDT Tuesday for ANZ534-537-543.
&&
SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...JMG
AVIATION...BJL/JMG
MARINE...BJL/JMGHazardous weather outlook, Jul 25, 1:54 PM EDT, 52 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 154 PM EDT Mon Jul 25 2022 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-261000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 154 PM EDT Mon Jul 25 2022 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect for the outlook area until 10 PM this evening. Damaging wind gusts are the primary threat. An isolated instance of flooding is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated severe thunderstorms are possible Tuesday afternoon and evening, especially in southern Maryland. Isolated instances of flooding are possible as well. Isolated severe storms are possible Wednesday along with isolated instances of flooding. Isolated severe storms are possible Thursday and Friday, especially during the afternoon and evening hours each day. .SPOTTER INFORMATION STATEMENT... Spotters have been activated. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-261000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 154 PM EDT Mon Jul 25 2022 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 10 PM for central Maryland, northern and central Virginia, and Jefferson County in eastern West Virginia. Damaging wind gusts are the primary threat. An isolated instance of flooding is also possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated severe thunderstorms are possible Tuesday afternoon and evening, especially south of Interstate 66 in central Virginia. Isolated instances of flooding are possible as well. Isolated severe storms are possible Wednesday along with isolated instances of flooding. Isolated severe storms are possible Thursday and Friday, especially during the afternoon and evening hours each day. .SPOTTER INFORMATION STATEMENT... Spotters have been activation. MDZ001-501-502-VAZ503-504-WVZ501>506-261000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 154 PM EDT Mon Jul 25 2022 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight An isolated severe storm with damaging wind gusts is possible this afternoon along with an isolated instance of flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated severe thunderstorms are possible Tuesday afternoon and evening, especially near and south of US 33. Isolated instances of flooding are possible as well. Isolated severe storms are possible Wednesday along with isolated instances of flooding. Isolated severe storms are possible Thursday and Friday, especially during the afternoon and evening hours each day. .SPOTTER INFORMATION STATEMENT... Please report any wind damage to the National Weather Service.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 2:21 PM EDT | Special Marine Warning | LWX | 114 min | |
| Jul 25, 2:26 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Loudoun | 49 min |
| Jul 25, 3:02 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Prince William, City of Manassas | 43 min |
| Jul 25, 3:09 PM EDT | Severe Thunderstorm Warning | LWX | Nelson | 51 min |
| Jul 25, 3:26 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Madison, Orange | 49 min |
| Jul 25, 3:27 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, City of Charlottesville | 48 min |
| Jul 25, 3:31 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Stafford | 44 min |
| Jul 25, 3:34 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Rappahannock | 22 min |
| Jul 25, 3:35 PM EDT | Special Marine Warning | LWX | 115 min | |
| Jul 25, 3:42 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax | 48 min |
| Jul 25, 3:49 PM EDT | Special Marine Warning | LWX | 116 min | |
| Jul 25, 3:50 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Prince William, Stafford, City of Manassas, City of Manassas Park | 40 min |
| Jul 25, 4:11 PM EDT | Severe Thunderstorm Warning | LWX | Stafford | 49 min |
| Jul 25, 4:15 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 25, 4:21 PM EDT | Severe Thunderstorm Warning | LWX | Orange, Spotsylvania | 39 min |
| Jul 25, 4:24 PM EDT | Special Marine Warning | LWX | 39 min | |
| Jul 25, 4:27 PM EDT | Special Marine Warning | LWX | 93 min | |
| Jul 25, 4:37 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Orange, Spotsylvania, Stafford, City of Fredericksburg | 38 min |
| Jul 25, 4:46 PM EDT | Special Marine Warning | LWX | 89 min | |
| Jul 25, 4:58 PM EDT | Special Marine Warning | LWX | 92 min | |
| Jul 25, 5:02 PM EDT | Flash Flood Warning | LWX | Orange | 70 min |
| Jul 25, 5:21 PM EDT | Special Marine Warning | LWX | 84 min | |
| Jul 25, 5:44 PM EDT | Severe Thunderstorm Warning | LWX | King George, Stafford | 46 min |
| Jul 25, 5:57 PM EDT | Special Marine Warning | LWX | 102 min | |
| Jul 25, 6:12 PM EDT | Special Marine Warning | LWX | 52 min | |
| Jul 25, 10:27 AM EDT | Heat Advisory | LWX | Calvert, Saint Mary's | 8 hr |
| Jul 25, 5:15 PM EDT | Severe Thunderstorm Warning | LWX | Calvert, Charles, Saint Mary's | 60 min |
| Jul 25, 5:56 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Saint Mary's | 64 min |
| Jul 25, 6:10 PM EDT | Flash Flood Warning | LWX | Saint Mary's | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.